Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 92, NWS Las Vegas, NV

July 31, 2018San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2018, 6:55 PM PDT for San Bernardino County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2018, 6:55 PM PDT (01:55 UTC)
Expired
Jul 31, 2018, 9:00 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 59 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 1.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2018-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2018-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
3133 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WGUS55 KVEF 010155
FFWVEF
CAC071-010400-
/O.NEW.KVEF.FF.W.0092.180801T0155Z-180801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
655 PM PDT TUE JUL 31 2018

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Northwestern San Bernardino County in southern California...

* Until 900 PM PDT.

* At 654 PM PDT, Doppler radar indicated a thunderstorm producing 
  heavy rain over Fort Irwin Road north of Barstow. Flash flooding 
  is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northwestern
  San Bernardino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3509 11687 3497 11686 3497 11697 3506 11699

$$

Morgan
2 follow-up statements
535 
WGUS75 KVEF 010256
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
756 PM PDT TUE JUL 31 2018

CAC071-010400-
/O.CON.KVEF.FF.W.0092.000000T0000Z-180801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
756 PM PDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM PDT FOR
NORTHWESTERN SAN BERNARDINO COUNTY...

At 755 PM PDT, Doppler radar indicated that rain had ended over Fort 
Irwin Road. Water may still be flowing down from the mountains, so 
the warning remains in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3509 11687 3497 11686 3497 11697 3506 11699

$$

Morgan
161 
WGUS75 KVEF 010351
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
851 PM PDT TUE JUL 31 2018

CAC071-010400-
/O.EXP.KVEF.FF.W.0092.000000T0000Z-180801T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
851 PM PDT TUE JUL 31 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SAN BERNARDINO COUNTY
WILL EXPIRE AT 900 PM PDT...

Rain had ended on Fort Irwin Road, and flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3509 11687 3497 11686 3497 11697 3506 11699

$$

Morgan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 1:18 PM PDT, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 31, 1:18 PM PDT, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
118 PM PDT Tue Jul 31 2018

.SYNOPSIS...Scattered thunderstorms are expected across the area
this evening and Wednesday with the more coverage over the higher
terrain. Drier air will begin to work into the area on Thursday
gradually decreasing the threat of thunderstorms into the weekend.
Temperatures will be within a few degrees above seasonal normal
through the period.
&&

.SHORT TERM...Tonight through Friday night.

Southerly flow into Inyo County has steadily increased moisture
throughout the day. PW values around 1.25 inches have pushed into
the southern part of the county with the 1 inch value up to around
Independence. Thunderstorms have begun to develop over the Sierra
and across central Nye County along and near the moisture gradient.
Expect an upward trend in coverage to continue, favoring the higher
terrain. Latest mesoanalysis indicated best moisture and instability
over Clark County, but the Spring Mountains have been slow to
initiate convection so far. Still expect development later this
afternoon. The models are indicating some drier air wrapping around
the ridge axis and into eastern San Bernardino and southern Clark
County and Wednesday, which may act to inhibit convection somewhat
there on Wednesday. Models continue to indicate a wave moving
northward into southern California but then stalling out. There is
some potential for the wave to enhance convective activity in
southern San Bernardino County on Thursday afternoon, but confidence
is fairly low at this point. The pattern will begin to shift by
Friday with trough moving into the West Coast and providing a much
drier westerly flow. This will limit convection to Mohave County,
although an isolated thunderstorm cannot be ruled out over the
Spring Mountains on Friday.

.LONG TERM...Saturday through Monday

A shortwave will move through NW Pacific this weekend and should
continue to help break down the strong ridge that has been in place
for the past few weeks. PWATs decrease significantly through the
weekend and with it, precipitation chances. Decreased precipitation
chances after Friday to reflect this continued trend of drying out.
Increasing winds are expected though, especially on Sunday and
Monday as southwest flow increases ahead an incoming system.

Confidence in the forecast decreases significantly for the end of
the forecast. Long range models show a strong trough swinging
onshore the west coast and kicking the monsoonal high out of the
western half of the US completely, however there is little run to
run consistency on how that trough interacts with the high pressure
to the east and how strong the cyclonic flow will be in its wake.
Will watch model trends through the long term as this could bring a
significant pattern change to the area.

Temperatures will remain within a few degrees of normal. Low
confidence in the temperature forecast for the weekend and the
beginning of next week as a pattern change may arrive.

.AVIATION...For McCarran...After a lull in the action this morning,
thunderstorm activity is expected to increase again in and around
the airspace this afternoon. Much like yesterday, there is a good
chance that thunderstorms last into the late evening or early
overnight. Gusty outflow winds are again possible with any
thunderstorms nearby. Tried to highlight the best guess for timing
of the outflow winds in the TEMPO groups, however this may need to
be adjusted. Outflow winds may not arrive until later than current
forecast. Outside of thunderstorm influences, diurnal winds are
expected, and should be light but a bit higher than the past few
days.

For the rest of southern Nevada, northwest Arizona and southeast
California...Similar conditions to yesterday are expected this
afternoon,  with thunderstorms developing across much of the area in
the nary afternoon and continuing through at least the evening.
Better chance that thunderstorms will develop near BIH today, and
could produce some gusty outflow winds. Otherwise

&&

SHORT TERM...Czyzyk
LONG TERM...Wolf
AVIATION...Boothe

&&

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:51 PM PDTFlash Flood WarningVEFInyo114 min
Aug 1, 1:41 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 1, 2:37 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.